Indiana, 2017

Flash Flooding and Damaging Winds in Indiana, May 20, 2017

May 20, 2017 · NWS ILN · 6 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon and continued into the evening along a stalled outflow boundary situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon and continued into the evening along a stalled outflow boundary situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 20, 2:52 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, May 20, 2:52 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
352 PM EDT Sat May 20 2017

.SYNOPSIS...
A warm front will progress northward through the area tonight
allowing for scattered showers and thunderstorms. Some of the storms
may contain heavy rain and gusty winds. Showers and thunderstorms
will persist through Sunday afternoon when a cold front sweeps
through the region. High pressure will build in for the beginning
of the week offering drier and cooler conditions.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mid/upper level low over the central plains to lift northeast
into the western Great Lakes tonight. Upstream ridge axis to
shift east with the flow backing in response to this system
with an increase in moisture. Convective s/w aided the
development of elevated convection in west central Ohio. This
activity will continue pivoting northeast out of ILN/s FA early
this evening.

East-west oriented frontal boundary has stalled across northern
KY. This front will begin to lift north this evening and push
across ILN/s fa into southern Lower Mi overnight. Moderate
instability has led to the develop of scattered storms over
ILN/s southwest counties invof the warm front. 30-40 kt 0-6km
bulk shear will support some organization to storms these
storms. Downdraft cape 800-900 j/kg suggests the potential for
a few of the stronger updrafts to produce strong to damaging
wind gusts. As this activity moves north away from the genesis
region of more favorable instability it is expected to weaken
some.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. 925 mb favorable axis of
convergence develops into eastern Indiana/western Ohio by 06Z.
Moisture increases with an axis of pw/s values of 1.6 to 1.7
inches. These values are 175 percent of normal. Therefore
potential for heavy rain and flooding will exist. Have
categorical pops developing overnight with this feature. In warm
sector and high moist environment have mild lows in the mid and
upper 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Expect ongoing convection associated with pre-frontal sfc trof
Sunday morning. With pw/s of 1.6 to 1.7 inches, the potential
for heavy rain and flooding will exist. The cold front will be
slow to push through the region Sunday, which will provide a
continued threat for storms. Instability is expected to be
marginal. Highs on Sunday will be in the mid and upper 70s.

A chance of pcpn will linger in the eastern counties Sunday
evening before ending. Lows Sunday night will range from the
lower 50s west to the mid/upper 50s east.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The ILN CWA will be in a dry period of cold advection starting on
Monday morning, with a cold front moving east of the region, as a
brief period of surface high pressure ensues. Though clearing skies
are expected, the cooler air mass will result in a drop in max temps
from Sunday to Monday, with highs in the upper 60s to around 70.

With upper level low pressure north of the Great Lakes, the general
flow pattern will gradually amplify, as the parent low spawns an
another upper trough over the middle Mississippi Valley. Though
there is decent agreement between models that most of the southern
stream moisture will remain near and east of the Appalachian
mountains, attention for the middle Ohio Valley will turn to the
forcing just ahead of the low, which will result in gradually
increasing precipitation chances from Tuesday afternoon through
Wednesday morning. 00Z/06Z/12Z runs have forced a shift in the
period of highest PoPs, now focused mainly on Wednesday. There has
also been a general trend slower with the eastward progression of
the upper low, which is unsurprising for closed upper systems in
May. PoPs have been held back a little more significantly on
Thursday, with slight chances introduced as well for Friday. This
system will also result in a period of cooler temperatures for
Wednesday and Thursday, possibly improving more significantly by
Friday (unless the low continues to hang around through the end of
the week).

Behind the low, though timing confidence is marginal, there is high
confidence that the overall pattern will switch to ridging over the
southeastern states through the southern Great Lakes. This will
allow for another round of increasing temperatures.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Surface front has pushed south of the TAF sites across northern
KY and become quasi-stationary. Low clouds and fog north of this
boundary which developed this morning are slowly improving and
expect VFR cigs and vsbys in next hour.
Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Moderate instability develops with scattered showers and
thunderstorms developing invof of this front as it pivots north
thru the afternoon into this evening. These storms will have
potential for heavy rain/strong to severe winds and have MVFR
CIGs with IFR vsbys. Brief IFR CIGs during storms will also be
possible.

Model solns converging showing additional storms developing on
pre-frontal sfc trof overnight. Have brought in prevailing
showers and VCTS with CIGS dropping to MVFR category.

Front to push east of the TAF sites Sunday afternoon with
conditions improving.

OUTLOOK...MVFR ceilings lingering Sunday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, May 20, 10:33 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1133 AM EDT Sat May 20 2017

OHZ026-034-035-044>046-055-056-065-074-211545-
Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking-
Fairfield-Hocking-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected today with the best coverage
this afternoon. An isolated storm could reach strong to severe
limits. Damaging winds would be the primary severe weather threat,
although isolated large hail can not be ruled out. Another round of
strong thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064-
070>073-077>082-088-211545-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign-
Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-
Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
1133 AM EDT Sat May 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely today with the best coverage this afternoon.
Strong to severe thunderstorms will be possible mainly this
afternoon. Damaging winds will be the primary severe weather threat,
although isolated large hail can not be ruled out. Thunderstorms will
also be capable of producing locally heavy rainfall which may lead
to some flooding issues. Another round of strong to severe
thunderstorms is possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible early Sunday morning
ahead of an advancing cold front. Locally heavy rainfall will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 20, 3:37 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
437 PM EDT SAT MAY 20 2017

OHZ079-081-202115-
Adams OH-Brown OH-
437 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND WEST
CENTRAL ADAMS COUNTIES UNTIL 515 PM EDT...

At 437 PM EDT, radar indicated a strong thunderstorm near Ripley,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rainfall...

Locations impacted include...
Georgetown, West Union, Seaman, Decatur, Russellville, Cherry Fork
and Redoak.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3873 8380 3885 8392 3895 8358 3880 8355
TIME...MOT...LOC 2037Z 232DEG 18KT 3882 8378

Hatzos
Special weather statement, May 20, 3:52 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
452 PM EDT SAT MAY 20 2017

KYZ097-099-OHZ079-202115-
Mason KY-Bracken KY-Brown OH-
452 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN AND SOUTHWESTERN BROWN COUNTIES UNTIL 515 PM
EDT...

At 451 PM EDT, radar indicated a strong thunderstorm near Augusta,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Maysville, Georgetown, Ripley, Augusta, Brooksville, Dover,
Higginsport, Germantown, Minerva, Parina, South Ripley, Chatham,
Tuckahoe, Stoney Point and AA Highway at State Route 19.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3862 8402 3865 8409 3879 8403 3887 8394
      3885 8384 3874 8377 3864 8389
TIME...MOT...LOC 2051Z 217DEG 20KT 3871 8399

Hatzos
Special weather statement, May 20, 4:17 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
517 PM EDT SAT MAY 20 2017

OHZ081-202145-
Adams OH-
517 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS COUNTY UNTIL 545
PM EDT...

At 517 PM EDT, radar indicated a strong thunderstorm near Seaman,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Peebles, Winchester, Seaman, Cherry Fork, Dunkinsville, May Hill,
Smoky Corners, Locust Grove and Serpent Mound.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3894 8368 3904 8352 3906 8339 3905 8332
      3893 8327 3882 8350 3879 8367
TIME...MOT...LOC 2117Z 228DEG 29KT 3890 8359

Hatzos
Special weather statement, May 20, 4:23 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
523 PM EDT SAT MAY 20 2017

KYZ100-202200-
Lewis KY-
523 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS COUNTY UNTIL 600
PM EDT...

At 523 PM EDT, radar indicated a strong thunderstorm over Camp Dix,
moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rainfall...

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Garrison, Harris, Rexton,
Kinniconick, Tannery and Emerson.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3839 8340 3839 8343 3860 8331
      3860 8329 3863 8325 3862 8321 3862 8315
      3867 8312 3867 8309 3860 8307 3854 8312
      3854 8314 3849 8319 3847 8319 3843 8324
      3834 8323 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 2123Z 188DEG 19KT 3851 8328

Hatzos
Special weather statement, May 20, 5:59 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
659 PM EDT SAT MAY 20 2017

OHZ078-079-202330-
Clermont OH-Brown OH-
659 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLERMONT AND WEST
CENTRAL BROWN COUNTIES UNTIL 730 PM EDT...

At 659 PM EDT, radar indicated a strong thunderstorm over Felicity,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Bethel, Felicity, Hamersville, Chilo, Point Isabel and Saltair.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3878 8411 3880 8415 3880 8420 3898 8416
      3903 8404 3895 8398 3877 8407
TIME...MOT...LOC 2259Z 207DEG 23KT 3886 8412

Hatzos
Special weather statement, May 20, 6:02 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
702 PM EDT SAT MAY 20 2017

INZ073-080-KYZ089-202330-
Switzerland IN-Ripley IN-Carroll KY-
702 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RIPLEY...WESTERN
SWITZERLAND AND WESTERN CARROLL COUNTIES UNTIL 730 PM EDT...

At 702 PM EDT, radar indicated a strong thunderstorm near Madison,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Carrollton, Pleasant, Prestonville, Braytown, Rexville, Interstate 71
at Mile Marker 40, Benham, Locust, Avonburg, Moorefield, New Marion,
Friendship, Cross Plains, General Butler State Park and Olean.

This includes I-71 in Kentucky between mile markers 39 and 42.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3903 8538 3898 8514 3859 8515 3858 8521
      3863 8523 3874 8533 3874 8526 3869 8520
      3891 8520 3891 8544 3896 8545
TIME...MOT...LOC 2302Z 229DEG 22KT 3877 8547

Hatzos

The radar

The Louisville radar (KLVX), 117 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Switzerland

When
May 20, 6:35 PM EST to 6:37 PM EST
Where
Switzerland County, 1.85 mi WSW of Bennington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.836, -85.179

Trees were downed across Liter Road.

Thunderstorm Wind, Switzerland

When
May 20, 6:37 PM EST to 6:39 PM EST
Where
Switzerland County, 2.87 mi NW of Avonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.914, -85.201

Trees were downed along Waterloo Road. A portion of State Route 129 near the Ripley County line was also block by a downed tree.

Thunderstorm Wind, Ripley

When
May 20, 6:39 PM EST to 6:41 PM EST
Where
Ripley County, 0.5 mi SSW of Cross Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.943, -85.204

A couple of trees were downed in Cross Plains.

Thunderstorm Wind, Switzerland

When
May 20, 6:56 PM EST to 6:58 PM EST
Where
Switzerland County, 2.26 mi ESE of Mt Sterling
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.790, -85.040

Trees were downed along Plum Creek Road.

Flash Flood, Switzerland

When
May 20, 7:40 PM EST to 8:00 PM EST
Where
Switzerland County, 0.54 mi E of Long Run
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.750, -85.110

Water was flowing across part of State Route 129.

Flash Flood, Switzerland

When
May 20, 7:45 PM EST to 8:45 PM EST
Where
Switzerland County, 0.88 mi NW of Markland to 0.77 mi NNW of Florence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.790, -84.990

Water was reported flowing across a portion of Markland Pike and along Log Lick Road, including near the intersection with Bethel Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691231, 691232, 691233, 691234, 691235, 691236.